Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 48, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 17, 2003, 3:58 PM CDT for Douglas County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2003, 3:58 PM CDT (20:58 UTC)
- Expired
- Jun 17, 2003, 4:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Douglas County, SD
The radar
The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
083 WUUS53 KFSD 172058 SVRFSD SDC043-172130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 358 PM CDT TUE JUN 17 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DOUGLAS COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 430 PM CDT * AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES EAST OF ARMOUR...MOVING SOUTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARMOUR AROUND 420 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4340 9813 4340 9831 4331 9846 4323 9819 $$ CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:20 PM CDT, 38 minutes earlier.
Area forecast discussion, Jun 17, 3:20 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT TUE JUN 17 2003 SHORT RANGE... IMMEDIATE CONCERN IS PLACEMENT OF LINGERING CONVECTION FOR THIS EVENING. SFC FRONT LYING ACROSS THE CWA AS OF 19Z...FROM JUST SOUTHEAST OF KOTG/KMWM...TO NEAR BON HOMME COUNTY. VERY ISOLATED SHOWERS APPEARING 88D BEHIND THE FRONT FROM AROUND KBKX TO KMHE... WITH A FEW SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT OVER NWRN IA. WILL GO WITH FRONT MOVING SLOWLY SOUTHEAST THROUGH REMAINDER OF CWA BY DAYBREAK...WITH A SMALL CHANCE POP FOR SCATTERED SHOWERS IN SOUTHEAST CWA OVERNIGHT...MAINLY EARLY THIS EVENING WHEN THERE WILL STILL BE A BIT OF ASSISTANCE FROM HEATING. BEYOND TONIGHT...LOOKS DRY FOR THE REMAINDER OF THE WEEK...AS HIGH PRESSURE SLIDES EAST ALONG CANADIAN BORDER...AND LOW LEVEL NORTHEAST TO EAST FLOW BRINGS SOMEWHAT DRIER DEWPOINTS INTO THE CWA. THIS LOW LEVEL FLOW PATTERN NOT THE BEST FOR FULL MIXING...BUT WILL GET A LOT OF HELP FROM ABUNDANT SUNSHINE...SO WE SHOULD STILL BE LOOKING AT HIGHS IN THE LOWER TO MID 80S THROUGH THURSDAY. INCREASING SOUTHERLY FLOW ON FRIDAY AND FRIDAY NIGHT WILL BRING A FAIRLY QUICK MOISTURE RETURN TO THE AREA...ESPECIALLY IN THE WEST. WARM ADVECTION COULD PRODUCE SOME ACCAS LATE FRIDAY NIGHT INTO SATURDAY MORNING...BUT WITH SOME UNCERTAINTY REGARDING TIMING AND STRENGTH OF SHORTWAVES...HAVE LEFT THESE PERIODS DRY FOR NOW. LONG RANGE... RIDGING ALOFT FORECAST TO SHIFT EAST OF THE AREA LATE IN THE WEEK AND VARIOUS SHORTWAVES SLIDING TOWARD CWA IN SOUTHWEST FLOW ALOFT. WILL KEEP CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE WESTERN CWA SATURDAY AFTERNOON AND OVERNIGHT...ALTHOUGH STICKING WITH A LOW CHANCE POP AT THIS TIME AS LATEST GFS STARTING TO BRING SOME WARMER MID LEVEL AIR INTO THE SOUTHWEST CWA BY SATURDAY AFTERNOON. CONTINUING CHANCE INTO SUNDAY AS SURFACE FRONT IS FORECAST TO EXTEND FROM THE RED RIVER VALLEY...SOUTHWEST INTO THE MISSOURI RIVER VALLEY IN CENTRAL SD BY SUNDAY AFTERNOON...THEN DRIFT SOUTHEAST ACROSS THE CWA OVERNIGHT. GFS ENSEMBLES SHOW THE WEAKENING FRONT LINGERING OVER THE SOUTHERN CWA INTO MONDAY...AND DRIFTING SOUTH THROUGH THE DAY LEAVING A BRIEF PERIOD OF NORTHEASTERLY LOW LEVEL FLOW OVER THE AREA MONDAY INTO MONDAY EVENING. WITH UNCERTAINTY IN TIMING ANY SHORTWAVES WHICH MAY MOVE INTO THE AREA...WILL LEAVE THE FORECAST DRY FOR NOW. LOW PRESSURE REDEVELOPS ALONG WESTERN EXTENSION OF THE FRONT OVER SOUTHWEST SOUTH DAKOTA TUESDAY MORNING...THEN LIFTS NORTHEAST ACROSS THE CWA TUESDAY AND TUESDAY NIGHT. HAVE ADDED ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS WITH THIS FEATURE ON TUESDAY. .FSD...NONE 13
Hazardous weather outlook, Jun 17, 11:00 AM CDT, 4 hours 58 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT TUE JUN 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A COLD FRONT WILL MAKE SLOW PROGRESS ACROSS THE AREA TODAY AND TONIGHT. AS TEMPERATURES WARM INTO THE 80S THIS AFTERNOON...THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE ACROSS THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP ACROSS THE AREA BY MID AFTERNOON. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED WITH THESE THUNDERSTORMS...DUE TO THE VERY SLOW MOVEMENT...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. SMALL HAIL...GUSTY WINDS TO 40 MPH AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS. THUNDERSTORMS WILL DIMINISH IN INTENSITY AND COVERAGE BY LATE EVENING AND THEY MOVE SOUTHEAST INTO NORTHWEST IOWA AND NORTHEAST NEBRASKA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BOUSTEAD
In the hours before
Local storm report, Jun 17, 3:56 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
356 PM CDT TUE JUN 17 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0354 PM 8 ENE ARMOUR SD .75 INCH HAIL
06/17/03 DOUGLAS REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:24 PM CDT | Severe Thunderstorm Warning | FSD | Douglas, Hutchinson | 36 min |
| Jun 17, 5:41 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 34 min |
| Jun 17, 6:01 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 44 min |
| Jun 17, 6:33 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 27 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.